Involve: A Journal of Mathematics

  • Involve
  • Volume 1, Number 1 (2008), 9-19.

Parity of the partition function and the modular discriminant

Sally Wolfe

Full-text: Open access

Abstract

We relate the parity of the partition function to the parity of the q-series coefficients of certain powers of the modular discriminant using their generating functions. This allows us to make statements about the parity of the initial values of the partition function and to obtain a modified Euler recurrence for its parity.

Article information

Source
Involve, Volume 1, Number 1 (2008), 9-19.

Dates
Received: 3 August 2007
Revised: 28 October 2007
Accepted: 28 October 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1513799067

Digital Object Identifier
doi:10.2140/involve.2008.1.9

Mathematical Reviews number (MathSciNet)
MR2403063

Zentralblatt MATH identifier
1146.05300

Subjects
Primary: 05A17: Partitions of integers [See also 11P81, 11P82, 11P83]

Keywords
partition congruences

Citation

Wolfe, Sally. Parity of the partition function and the modular discriminant. Involve 1 (2008), no. 1, 9--19. doi:10.2140/involve.2008.1.9. https://projecteuclid.org/euclid.involve/1513799067


Export citation

References

  • S. Ahlgren, “Distribution of parity of the partition function in arithmetic progressions”, Indag. Math. $($N.S.$)$ 10:2 (1999), 173–181.
  • G. E. Andrews, Number theory, W. B. Saunders Co., Philadelphia, PA, 1971.
  • T. M. Apostol, Introduction to analytic number theory, Springer, New York, 1976. Undergraduate Texts in Mathematics.
  • G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, Fifth ed., The Clarendon Press Oxford University Press, New York, 1979.
  • J.-L. Nicolas, “Valeurs impaires de la fonction de partition $p(n)$”, Int. J. Number Theory 2:4 (2006), 469–487.
  • J.-L. Nicolas, “Parité des valeurs de la fonction de partition p(n) et anatomie des entiers”, preprint, 2008, http://math.univ-lyon1.fr/~nicolas/anatomie.pdf.
  • J.-L. Nicolas, I. Z. Ruzsa, and A. Sárk özy, “On the parity of additive representation functions”, J. Number Theory 73:2 (1998), 292–317. With an appendix in French by J.-P. Serre.
  • J.-P. Serre, “Divisibilité des coefficients des formes modulaires de poids entier”, C. R. Acad. Sci. Paris Sér. A 279 (1974), 679–682.
  • J.-P. Serre, “Divisibilité de certaines fonctions arithmétiques”, Enseignement Math. 22:2 (1976), 227–260. With an appendix in French by J.-P. Serre.